Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 445, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Oct 9, 2009, 7:47 PM EDT for Chattooga County, Dade County, Walker County, Georgia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2009, 7:47 PM EDT (23:47 UTC)
- Expired
- Oct 9, 2009, 8:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Chattooga County, GA, Dade County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 8:20 PM EDT | TSTM WND DMG | Summerville, GA | AT LEAST A DOZEN TREES BLOWN DOWN OR SNAPPED..AND A FEW POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 6:53 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 092347
SVRFFC
GAC055-083-295-100030-
/O.NEW.KFFC.SV.W.0445.091009T2347Z-091010T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
747 PM EDT FRI OCT 9 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHATTOOGA COUNTY IN NORTHWEST GEORGIA
SOUTHERN DADE COUNTY IN NORTHWEST GEORGIA
WALKER COUNTY IN NORTHWEST GEORGIA
* UNTIL 830 PM EDT
* AT 745 PM EDT/645 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 16 MILES WEST OF LAFAYETTE TO 21 MILES WEST OF
SUMMERVILLE...MOVING EAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHICKAMAUGA AND TRION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL THE
STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL
FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3489 8527 3485 8527 3484 8520 3477 8520
3477 8516 3476 8515 3472 8516 3471 8505
3459 8506 3458 8510 3446 8517 3440 8549
3481 8558
TIME...MOT...LOC 2347Z 255DEG 41KT 3478 8553 3467 8554
3442 8569
$$3 follow-up statements
000
WWUS52 KFFC 100006
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
806 PM EDT FRI OCT 9 2009
GAC055-083-295-100030-
/O.CON.KFFC.SV.W.0445.000000T0000Z-091010T0030Z/
CHATTOOGA GA-DADE GA-WALKER GA-
806 PM EDT FRI OCT 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR WALKER...SOUTHERN DADE AND CHATTOOGA COUNTIES...
AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM COOPER HEIGHTS TO CEDAR GROVE TO
MENLO...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHICKAMAUGA...NOBLE...ROCK SPRING...BERRYTON...LINWOOD...CENTER
POST...LAFAYETTE...JAMES H. FLOYD STATE PARK...SUMMERVILLE...TRION...
NAOMI...SUBLIGNA...VILLANOW AND SUTTLES MILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3470 8547 3484 8546 3489 8527 3485 8527
3484 8520 3477 8520 3477 8519 3476 8515
3472 8516 3472 8512 3471 8505 3459 8506
3458 8510 3446 8517 3444 8530 3440 8549
3446 8550 3460 8553
TIME...MOT...LOC 0006Z 251DEG 35KT 3485 8535 3474 8536
3449 8551
$$000
WWUS52 KFFC 100015
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
815 PM EDT FRI OCT 9 2009
GAC083-100025-
/O.CAN.KFFC.SV.W.0445.000000T0000Z-091010T0030Z/
DADE GA-
815 PM EDT FRI OCT 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DADE COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED DADE COUNTY.
IF YOU OBSERVED WIND DAMAGE OR SIGNIFICANT FLOODING...CALL THE
NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN GEORGIA.
LAT...LON 3459 8550 3482 8538 3489 8527 3485 8527
3484 8520 3477 8520 3476 8515 3472 8516
3471 8505 3459 8506 3458 8510 3446 8517
3440 8549
TIME...MOT...LOC 0015Z 251DEG 35KT 3488 8525 3477 8526
3449 8541
$$
GAC055-295-100030-
/O.CON.KFFC.SV.W.0445.000000T0000Z-091010T0030Z/
CHATTOOGA GA-WALKER GA-
815 PM EDT FRI OCT 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR WALKER AND CHATTOOGA COUNTIES...
AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM CHICKAMAUGA TO NOBLE TO BERRYTON...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NOBLE...ROCK SPRING...LAFAYETTE...JAMES H. FLOYD STATE PARK...
SUMMERVILLE...TRION...NAOMI...SUBLIGNA...VILLANOW AND SUTTLES MILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3459 8550 3482 8538 3489 8527 3485 8527
3484 8520 3477 8520 3476 8515 3472 8516
3471 8505 3459 8506 3458 8510 3446 8517
3440 8549
TIME...MOT...LOC 0015Z 251DEG 35KT 3488 8525 3477 8526
3449 8541
$$000
WWUS52 KFFC 100029
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
829 PM EDT FRI OCT 9 2009
GAC055-295-100039-
/O.EXP.KFFC.SV.W.0445.000000T0000Z-091010T0030Z/
CHATTOOGA GA-WALKER GA-
829 PM EDT FRI OCT 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR WALKER AND CHATTOOGA COUNTIES
EXPIRES AT 830 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED AND ARE NO LONGER
CONSIDERED SEVERE.
IF YOU SAW WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER
THE STORMS HAVE PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN GEORGIA.
LAT...LON 3459 8550 3482 8538 3489 8527 3485 8527
3484 8520 3477 8520 3476 8515 3472 8516
3471 8505 3459 8506 3458 8510 3446 8517
3440 8549
TIME...MOT...LOC 0029Z 251DEG 35KT 3492 8510 3481 8511
3453 8526
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 6:30 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Oct 9, 6:30 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 630 PM EDT FRI OCT 9 2009 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... EDGE OF BROAD FRONTAL BOUNDARY EVIDENT ON VISIBLE SATELLITE IMAGE...PROGRESSING SLOWLY TO THE EAST. THIS RUN OF MODELS LOOKS A BIT FASTER...BRINGING THE FRONT INTO NORTHWEST CORNER OF GA SHORTLY AFTER 00Z. FRONT PUSHES INTO CENTRAL GA BY 12Z AND LOOKS LIKE IT MAY STALL THERE SATURDAY AS UPPER FLOW REMAINS WEST TO SOUTHWEST. LIKELY OR BETTER POPS TONIGHT NORTHWEST AND SATURDAY NORTH AND PORTIONS OF CENTRAL. A FEW STRONG THUNDERSTORMS POSSIBLE THIS EVENING MAINLY NORTHWEST. STRONG RIDGE BUILDING EASTWARD ACROSS THE OHIO VALLEY ON SUNDAY MAY PUSH THE FRONT A BIT FARTHER SOUTH. MODELS ARE NOW POINTING TOWARD SOME DRYING OVER NORTH GA SUNDAY. HOWEVER...EASTERLY FLOW SETS UP ACROSS THE CWA ON SUNDAY AND SOME WEAK OVERRUNNING COULD KEEP CLOUDS AND A CHANCE OF SHOWERS IN THROUGH THE REMAINDER OF THE SHORT TERM. HAVE STAYED CLOSE TO A BLEND OF MET/MAV...WITH ACTUAL NUMBERS DEPENDING ON CLOUDS AND RAIN COVERAGE. .LONG TERM /MONDAY THROUGH FRIDAY/... MADE NO CHANGES TO THE EXTENDED. GA REMAINS IN A MOSTLY WESTERLY FLOW WITH SEVERAL IMPULSES MOVING ACROSS THE AREA. THIS WOULD GIVE US A CHANCE FOR SHOWERS/THUNDERSTORMS EACH DAY EXCEPT FOR MAYBE A BRIEF DRY PERIOD AROUND THURSDAY. && .AVIATION... LINE OF TSRA IN ALABAMA WILL LIKELY WEAK SOMEWHAT BEFORE IT ARRIVES...BUT BRIEF THUNDER IS STILL POSSIBLE AT ALL TAF SITES THROUGH THIS EVENING. WINDS MAY BACK BRIEFLY AS WELL AHEAD OF THE APPROACHING FRONT...SHIFTING FROM 200-210 TO 170-180 DEGREES. AS THE MAIN FRONT APPROACHES...CIGS WILL DROP TO IFR AND IN SOME CASES LIFR STARTING BETWEEN 6-8Z AND LASTING THROUGH MID-MORNING...WITH IFR TO MVFR VSBYS. CIGS LIFT TO LOW MVFR BY SATURDAY AFTERNOON...WITH POSSIBLE WIDESPREAD RAIN. EXPECT LITTLE THUNDER DUE TO THE LACK OF 9 / 70 70 20 10 20 CARTERSVILLE 65 70 52 72 57 / 70 70 20 20 20 COLUMBUS 73 80 63 75 65 / 40 60 40 40 30 GAINESVILLE 64 67 53 69 56 / 60 70 30 20 20 MACON 70 84 62 75 62 / 30 40 40 50 30 ROME 66 68 55 75 56 / 80 70 20 10 20 PEACHTREE CITY 66 74 58 72 57 / 60 70 40 30 30 VIDALIA 70 87 66 76 62 / 10 30 30 50 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 41/TDP
Hazardous weather outlook, Oct 9, 4:15 PM EDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE PEACHTREE CITY GA 415 PM EDT FRI OCT 9 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101530- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 415 PM EDT FRI OCT 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS PORTIONS OF NORTHWEST GEORGIA. SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND PORTIONS OF CENTRAL GEORGIA. .SYNOPSIS... A COLD FRONT EXTENDING FROM THE OHIO VALLEY TO THE MID MISSISSIPPI RIVER VALLEY WILL CONTINUE MOVING SOUTH AND EAST...APPROACHING NORTHWEST GEORGIA EARLY SATURDAY MORNING. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL BE STRONG DAMAGING WIND. ISOLATED TORNADOES ARE ALSO POSSIBLE. OTHER HAZARDS WILL INCLUDE FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. .DISCUSSION... DEEP SOUTH AND SOUTHWEST FLOW HAS DEVELOPED ACROSS THE AREA... ALLOWING INSTABILITY TO INCREASE AHEAD OF THE APPROACHING COLD FRONT. THIS INCLUDES CAPES OF NEAR 1000 AND LIFTED INDICES NEAR MINUS 2. IN ADDITION...THERE IS ENOUGH WIND SHEAR TO ALLOW FOR THE POSSIBILITY OF ISOLATED TORNADOES...ESPECIALLY ACROSS NORTHWEST GEORGIA. THE PRIMARY LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS NORTH GEORGIA THIS AFTERNOON AND TONIGHT. THE BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHWEST GEORGIA THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUIRED...BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH OUR WEBSITE AT WEATHER.GOV.
In the hours before
Special weather statement, Oct 9, 4:27 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 427 PM EDT FRI OCT 9 2009 GAZ005>007-092100- 427 PM EDT FRI OCT 9 2009 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN GILMER...FANNIN AND MURRAY COUNTIES UNTIL 500 PM EDT... AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FORT MOUNTAIN STATE PARK...MOVING NORTHEAST AT 35 MPH. WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS GILMER... FANNIN AND MURRAY COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE FORT MOUNTAIN STATE PARK...CHATSWORTH... ETON...CONASAUGA LAKE...COHUTTA WILDERNESS...JONES MILL...HIGDON... COLWELL...EPWORTH AND MCCAYSVILLE-COPPERHILL. THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.
Special weather statement, Oct 9, 4:35 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 435 PM EDT FRI OCT 9 2009 GAZ003-092100- 435 PM EDT FRI OCT 9 2009 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CATOOSA COUNTY UNTIL 500 PM EDT... AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER INDIAN SPRINGS...MOVING NORTHEAST AT 25 MPH. WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CATOOSA COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE INDIAN SPRINGS...GRAYSVILLE AND GRAYSVILLE. THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 6:27 PM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 63 min |
| Oct 9, 7:29 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Dade, Walker | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.